Alert archive / Maine / Gale Warnings in 2017
Gale Warning 5, NWS Caribou, ME
NWS Caribou, ME issued this gale warning at Jan 9, 2017, 2:47 PM EST. It took effect at Jan 10, 2017, 7:00 PM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2017, 2:47 PM EST (19:47 UTC)
- In effect from
- Jan 10, 2017, 7:00 PM EST
- Expired
- Jan 10, 2017, 2:43 PM EST
- In force
- Issued by
- NWS Caribou, ME
The text
As transmitted.
696 WHUS71 KCAR 091947 MWWCAR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 247 PM EST MON JAN 9 2017 ANZ050>052-100930- /O.UPG.KCAR.GL.A.0002.170111T0000Z-170111T1500Z/ /O.NEW.KCAR.GL.W.0005.170111T0000Z-170111T1600Z/ COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 247 PM EST MON JAN 9 2017 ...GALE WARNING IN EFFECT FROM 7 PM TUESDAY TO 11 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 7 PM TUESDAY TO 11 AM EST WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 KT. SEAS 10 TO 16 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ VJN
4 follow-up statements
113 WHUS71 KCAR 100206 MWWCAR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 906 PM EST MON JAN 9 2017 ANZ050>052-101015- /O.CON.KCAR.GL.W.0005.170111T0000Z-170111T1600Z/ COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 906 PM EST MON JAN 9 2017 ...GALE WARNING REMAINS IN EFFECT FROM 7 PM TUESDAY TO 11 AM EST WEDNESDAY... * WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 KT. SEAS 11 TO 16 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
577 WHUS71 KCAR 100530 MWWCAR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 1230 AM EST TUE JAN 10 2017 ANZ050>052-101330- /O.CON.KCAR.GL.W.0005.170111T0000Z-170111T1600Z/ COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 1230 AM EST TUE JAN 10 2017 ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST WEDNESDAY... * WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 KT. SEAS 11 TO 16 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
090 WHUS71 KCAR 100854 MWWCAR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 354 AM EST TUE JAN 10 2017 ANZ050>052-101700- /O.CON.KCAR.GL.W.0005.170111T0000Z-170111T1600Z/ COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 354 AM EST TUE JAN 10 2017 ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST WEDNESDAY... * WINDS AND SEAS...SOUTH WINDS 30 TO 40 KT WITH A FEW GUSTS UP TO 50 KT. SEAS 11 TO 16 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
478 WHUS71 KCAR 101943 MWWCAR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 243 PM EST TUE JAN 10 2017 ANZ050>052-111015- /O.UPG.KCAR.GL.W.0005.170111T0000Z-170111T1600Z/ /O.NEW.KCAR.SR.W.0001.170111T0300Z-170111T1400Z/ COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 243 PM EST TUE JAN 10 2017 ...STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A STORM WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EST WEDNESDAY. THE GALE WARNING IS NO LONGER IN EFFECT. * WINDS AND SEAS...SOUTH WINDS 25 TO 35 KT WITH GUSTS UP TO 50 KT. SEAS 14 TO 19 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$ VJN
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Jan 9, 2:44 PM EST, 3 minutes earlier.
Area forecast discussion, Jan 9, 2:44 PM EST, 3 minutes before
Area Forecast Discussion National Weather Service Caribou ME 244 PM EST Mon Jan 9 2017 .SYNOPSIS... Arctic high pressure will move east of the region overnight. A warm front will approach later Tuesday and move north of the region on Wednesday. Low pressure will track northwest of the region Thursday. && .NEAR TERM /THROUGH TUESDAY/... Latest sat imagery does show some lead cldnss entering NW and W Cntrl ptns of the region from QB this erly aftn associated with an apchg weakening s/wv, with this increasing cld cvrg trend xpctd to cont into this eve. We did mention isold sn shwrs for the NW and far NE this eve and alg the coast for later tngt, but little in the way of any lclzd accumulations attm. Fcst ovrngt lows will be very tricky, with models indicating a break in cld cvr across the NW two thirds of the region late tngt, potentially allowing for some radiational cooling and shallow arctic invsn formation by Tue morn. However, with warming temps alf in the 925-850m layer, ovrngt lows will not be as cold as last ngt across most of the region. Otherwise, ptly to mcldy skies will become ovc by mid to late aftn as the next round of ovrrng precip apchs and moves into wrn ptns of the region by the end of the day. Precip will arrive initially as sn to all, xcpt perhaps a mix alg the immediate Downeast coast. Any snfl that accumulates before 7 pm Tue will initially be very lgt. Temps will recover to highs warmer than tdy, but still a little below avg for this tm of season. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... A couple of warm storm systems will affect the region through the middle of the week, bringing a wintry mix of precipitation Tuesday night into Wednesday, and then again on Thursday. Low pressure will lift northeast across Ontario, reaching Hudson Bay on Wednesday. Warm air will stream northward ahead of this low, leading to rising temperatures overnight Tuesday night through Wednesday morning. Temperatures aloft will be slower to go above freezing, so it'll be surface temps that will drive precipitation type. As such, snow will transition over to rain, first along the coast Tuesday evening, in the Bangor region around midnight, Millinocket and Houlton 2-4 am, and Presque Isle and Caribou by daybreak. However, given the very cold air that is currently in place, surfaces such as roads, parking lots, and sidewalks will likely remain below freezing for a few hours after the snow turns to rain. This would result in a period of freezing rain during the snow-rain transition with a glaze forming on the ground but not on elevated surfaces such as trees and power lines. At this time any ice accumulation looks to be less than a tenth of an inch, but expect any untreated surfaces will likely become very slick. One mitigating factor will be the fact that we are expecting a few inches of snow accumulation before the rain takes over, especially for areas north of I95. A weak cold front will cross from west to east Wednesday afternoon, quickly bringing precipitation to an end. Temperatures will top out in the mid and upper 30s north/lower and mid 40s Downeast. High pressure will briefly build over the region Wednesday night, keeping the weather dry overnight. However, this ridge will shift east by daybreak, limiting the amount of cooling as southwest flow resumes. Therefore, low temperatures will not drop overly much, generally in the upper 20s in the north and the lower and mid 30s Downeast. This will set the stage for the next round of precipitation, which will arrive Thursday morning. Waves of low pressure will cross just to our north, once again resulting in a mix of precipitation types, changing over to all rain by Thursday afternoon. Another glaze of ice will be possible, along with a dusting of snow. Thursday's highs will range from the mid 30s across the Crown of Maine to the mid 40s along the coast. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A strong cold front will cross the region Thursday night. Any rain Thursday evening will taper to snow/rain showers overnight Thursday. Strong Canadian high pressure will build east toward the region Friday along with gusty northwest winds and dry conditions. The upcoming weekend is shaping up as a dry and cold one as the confluent flow aloft results in high pressure continuing to build across the region through Sunday. The high will move east Sunday night. Expect increasing clouds on Monday as the next low pressure system approaches from the west with the chance of snow by later Monday afternoon and Monday night. High temperatures on Friday will be above normal and then fall to below normal levels Saturday and Sunday. Highs on Monday will be near normal for this time of year. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... NEAR TERM: Mainly VFR xpctd thru Tue, with perhaps a pd of MVFR clgs at KFVE tngt. Clgs may lower to MVFR all sites just ahead of precip late Tue. SHORT TERM: Conditions will deteriorate through the night Tuesday night as snow spreads over the region. This will transition over to rain from south to north as temperatures rise above freezing. Widespread IFR with LIFR is likely 03z to 12z Tue. All sites will likely turn over to rain by 15z Tuesday, but then precipitation will quickly come to an end through the afternoon Wednesday. Expect VFR conditions at the southern sites by 21z Tue, and by 00z Wed elsewhere. In addition, south to southwest winds will increase overnight Tuesday night, particularly at KBHB where gusts to 40 kt will be possible. VFR conditions will prevail into early Thursday morning, but then more wintry precipitation will move in by afternoon, dropping conditions to MVFR and likely IFR by 21z Thursday. && .MARINE... NEAR TERM: Winds and seas will remain just below SCA thresholds tngt into Tue morn, then ramp up thru SCA Tue aftn to xpctd gales Tue ngt. Kept close to WW3 wv guidance for fcst wv hts thru the near term. SHORT TERM: A Gale Warning is now in effect for Tuesday night . South winds will increase Tuesday night as low pressure moves by well to the north of the waters. Gusts to around 40 kt are expected from around midnight Tuesday night to mid morning Wednesday. Seas will be 10 to 15 ft. Conditions will subside Wednesday afternoon and night as high pressure briefly builds over the region, but expect another low pressure system will cause winds to increase again during the day Thursday. At this time, a Small Craft Advisory looks to be the most likely headline. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Gale warning from Tuesday evening through Wednesday morning for ANZ050>052. && Near Term...VJN Short Term...Hastings Long Term...Duda Aviation...VJN/Hastings Marine...VJN/Hastings
Hazardous weather outlook, Jan 9, 9:14 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 914 AM EST MON JAN 9 2017 MEZ001>006-010-011-015>017-029>032-101415- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 914 AM EST MON JAN 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SOME SNOW IS EXPECTED ACROSS THE REGION FROM LATE TUESDAY INTO WEDNESDAY MORNING BEFORE MIXING WITH AND CHANGING TO BRIEF FREEZING RAIN AND THEN ALL RAIN WHILE LOW PRESSURE TRACKS NORTHWEST OF THE REGION. PLEASE MONITOR THE LATEST FORECAST TRENDS WITH THIS EVENT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-101415- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 914 AM EST MON JAN 9 2017 ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VJN
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:44 PM EST | Wind Chill Advisory | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 12 hr |
| Jan 9, 3:43 AM EST | Gale Watch | CAR | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.